Alert archive / Kansas / Tornado Warnings in 2004
Tornado Warning 16, NWS Goodland, KS
NWS Goodland, KS issued this tornado warning at Jun 4, 2004, 8:28 PM CDT for Logan County, Kansas. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 4, 2004, 8:28 PM CDT (01:28 UTC)
- Expired
- Jun 4, 2004, 9:30 PM CDT
- In force
- 62 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Logan County, KS
The radar
The Goodland radar (KGLD), 67 km from the middle of the area, began a volume at 01:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 4, 3:10 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.5 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1684 J/kg
- Mixed-layer CIN
- -127 J/kg
- Mixed-layer LCL
- 1698 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 122 m²/s²
- 0-3 km storm-relative helicity
- 322 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 6.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KGLD 050128 TORGLD KSC109-050230- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE GOODLAND KS 828 PM CDT FRI JUN 4 2004 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * TORNADO WARNING FOR... LOGAN COUNTY IN WEST CENTRAL KANSAS * UNTIL 930 PM CDT * AT 825 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 7 MILES WEST OF RUSSELL SPRINGS...MOVING EAST AT 25 MPH. * THE TORNADO IS EXPECTED TO BE NEAR... RUSSELL SPRINGS AROUND 840 PM CDT... A TORNADO WARNING MEANS THAT A TORNADO HAS BEEN OBSERVED OR INDICATED BY RADAR. IF YOU ARE IN THE PATH OF THIS TORNADO...SEEK SHELTER IN A SMALL INTERIOR ROOM ON THE LOWEST FLOOR AND COVER UP. PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN GOODLAND. THIS REPLACES THE SEVERE THUNDERSTORM WARNING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FRIDAY EVENING FOR NORTHEASTERN COLORADO AND NORTHWESTERN KANSAS AND SOUTHWEST NEBRASKA. LAT...LON 3895 10143 3878 10136 3889 10079 3912 10080 $$ MCGUIRE
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at Jun 4, 2:47 PM CDT, 5 hours 41 minutes earlier.
Area forecast discussion, Jun 4, 2:47 PM CDT, 5 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 147 PM MDT FRI JUN 4 2004 .SHORT TERM...(TONIGHT THROUGH MONDAY) NORTHWEST FLOW ALOFT TO CONTINUE TONIGHT AND INTO SATURDAY...OVER MOIST SOUTHEASTERLY SURFACE FLOW. DEEP LAYER SHEAR WILL ONCE AGAIN SUPPORT ORGANIZED SEVERE THUNDERSTORM DEVELOPMENT...ESPECIALLY EARLY TONIGHT. NORTHWEST FLOW WILL BEGIN TO BREAK DOWN OVER THE WEEKEND AS RIDGE MOVES EASTWARD AHEAD OF DIGGING PACIFIC NORTHWEST SYSTEM. CHANCES FOR ORGANIZED SEVERE THUNDERSTORMS WILL DIMINISH BY SUNDAY. TONIGHT...VORTICITY MAXIMUM NOTED ON WATER VAPOR OVER NORTHEAST UTAH WILL TOP THE RIDGE AXIS THIS AFTERNOON AND EJECT OVER THE HIGH PLAINS TONIGHT. THUNDERSTORMS WILL INITIATE WITH DAYTIME HEATING OVER THE CHEYENNE RIDGE AND PALMER DIVIDE IN COLORADO AND THEN PROPAGATE EAST SOUTHEASTWARD INTO A VERY UNSTABLE ENVIRONMENT FORECAST TO BE IN PLACE OVER THE TRI STATE AREA (CAPE AROUND 3000 J/KG...BRN SHEAR AROUND 100...0-3 KM STORM RELATIVE SHEAR AROUND 150). THESE PARAMETERS SUGGEST A FEW SUPERCELLS POSSIBLE. SEVERE THREAT EARLY MAY EVOLVE INTO A HEAVY RAIN EVENT BY LATE EVENING GIVEN SLOW STORM MOVEMENT (0-6 KM MEAN WIND/RIGHT MOVERS LESS THAN 10 KTS) AND VERY MOIST ATMOSPHERE (PRECIPITABLE WATER VALUES NEAR 130% OF NORMAL AND DEW POINTS STEADILY RISING INTO THE LOWER 60S). STORMS/MCS WILL SLOWLY MOVE EASTWARD THROUGH THE OVERNIGHT HOURS. SATURDAY...ETA/RUC FORECASTING COOL FRONT TO SLOWLY MOVE SOUTHEAST ACROSS THE FORECAST AREA. CONVERGENCE ALONG THE FRONT SHOULD BE THE FOCUS FOR THUNDERSTORM DEVELOPMENT BY EARLY AFTERNOON OVER SOUTH AND EASTERN PARTS OF THE AREA. CANNOT RULE OUT AN ISOLATED STORM IN POST FRONTAL UPSLOPE ENVIRONMENT. MOST UNSTABLE AIR WILL BE AHEAD OF THE FRONT...WITH ONLY A SLIGHT SEVERE THREAT ANTICIPATED NEAR THE BOUNDARY. SUNDAY...MODEST MOISTURE RECOVERY EXPECTED BY LATE AFTERNOON IN EASTERN COLORADO IN UPSLOPE REGIME...WHERE MUCAPE CAPE VALUES FORECAST BY ETA TO BE AROUND 500 J/KG IN THE FAR WESTERN AREAS. 700-500 MB LAPSE RATES STEEPEN AS WELL...AND WITH DAYTIME HEATING ISOLATED STORMS MAY DEVELOP OVER THE HIGHER TERRAIN. WEAK 0-6KM MEAN WIND AROUND 10 KTS SHOULD PREVENT THE STORMS FROM MAKING IT TO THE KANSAS STATE LINE BEFORE THEY DISSIPATE WITH THE LOSS OF DAYTIME HEATING. && .LONG TERM...(TUESDAY THROUGH FRIDAY) STRONG UPPER TROUGH WILL DIG INTO THE GREAT BASIN ON TUESDAY AND THEN LIFT NORTHEAST ACROSS THE NORTHERN ROCKIES WEDNESDAY AND THURSDAY BEFORE EMERGING OVER THE NORTHERN PLAINS ON FRIDAY. GFS AND ECMWF IN FAIRLY GOOD AGREEMENT...WITH ECMWF SLIGHTLY SLOWER AND MORE NORTHERLY WITH THE TRACK OF THE SYSTEM...SUGGESTING THE CENTRAL HIGH PLAINS WILL BE DRY SLOTTED. PRIMARY SURFACE FEATURE WILL BE LEE SIDE TROUGH OVER EASTERN COLORADO. TEMPERATURES WILL BE MUCH ABOVE NORMAL THROUGH THE PERIOD WITH 850 MB TEMPERATURES IN THE UPPER 20S TO LOWER 30S CELSIUS SUPPORTING HIGHS WELL INTO THE 90S THROUGH THURSDAY. AS FOR CONVECTION...700 MB TEMPERATURES WILL BE NEAR OR ABOVE 15C THIS PERIOD...A MODERATE TO STRONG CAP. MOISTURE AXIS FORECAST TO GRADUALLY SHIFT EASTWARD. THERE ARE SIGNALS THAT THE NOCTURNAL LOW LEVEL JET WILL BE ACTIVE THIS PERIOD...WITH LIFT MAXIMIZED IN NEBRASKA ON THE NOSE OF THE JET. THERE WILL ALSO BE OCCASIONAL DISTURBANCES MOVING THROUGH THE SOUTHWEST FLOW ALOFT. 700-500 MB LAPSE RATES WILL BE VERY STEEP IN THE WEST...SO IF THE CAP DOES BREAK VIGOROUS UPDRAFTS WILL DEVELOP. IN SUMMARY...LIMITED MOISTURE AND STRONG CAP WILL ACT TO SUPPRESS CONVECTION BUT THE NOCTURNAL JET AND WEAK UPPER LEVEL SYSTEMS MAY BE ENOUGH TO OVERCOME THOSE FACTORS. IN ADDITION...THIS WILL BE A CLIMATOLOGICALLY FAVORED TIME FOR SEVERE WEATHER. A LOW CONFIDENCE SLIGHT CHANCE POP SEEMS TO BE WARRANTED EACH DAY. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. && JDK
Hazardous weather outlook, Jun 4, 11:19 AM CDT, 9 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1019 AM MDT FRI JUN 4 2004 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-051200- CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS- GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS- RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS- WICHITA KS-YUMA COUNTY CO- THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND THIS EVENING ACROSS THE TRI STATE AREA. SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON NEAR A TROUGH OF LOW PRESSURE IN EASTERN COLORADO. STORMS WILL THEN MOVE SLOWLY EAST INTO WESTERN KANSAS AND EXTREME SOUTHWEST NEBRASKA DURING THE LATE AFTERNOON AND EVENING. THE GREATEST THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. ALSO...DUE TO THE EXPECTED SLOW MOVEMENT OF THESE STORMS THERE IS A POTENTIAL FOR LOCALIZED HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE WILL BE A CHANCE FOR THUNDERSTORMS EACH AFTERNOON AND EVENING AS A MOIST SOUTHEAST FLOW AT THE SURFACE INTERACTS WITH WEAK UPPER LEVEL DISTURBANCES MOVING OVER THE CENTRAL HIGH PLAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. FS
In the hours before
Special weather statement, Jun 4, 3:35 PM CDT, 4 hours 53 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 235 PM MDT FRI JUN 4 2004 COZ090>092-KSZ001-002-013-014-027-028-041-042-NEZ079-080-050200- CHEYENNE CO-CHEYENNE KS-DUNDY-GREELEY-HITCHCOCK-KIT CARSON-LOGAN- RAWLINS-SHERMAN-THOMAS-WALLACE-WICHITA-YUMA- 755 PM MDT (855 PM CDT) FRI JUN 4 2004 ...SEVERE THUNDERSTORM WATCH EXTENDED UNTIL 10 PM CDT FOR A PORTION OF THE TRI STATE AREA... THE NATIONAL WEATHER SERVICE IN GOODLAND HAS EXTENDED THE SEVERE THUNDERSTORM WATCH FOR ONE HOUR FOR THE FOLLOWING COUNTIES. IN EXTREME SOUTHWEST NEBRASKA...HITCHCOCK. AND IN NORTHWEST KANSAS...RAWLINS...THOMAS...LOGAN AND WICHITA. THE SEVERE THUNDERSTORM WATCH ISSUED EARLIER THIS AFTERNOON WILL BE ALLOWED TO EXPIRE AT 8 PM MDT (9PM CDT) FOR WESTERN PORTIONS OF THE TRI STATE AREA. A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. HAIL TO 2.5 INCHES IN DIAMETER...WIND GUSTS TO 70 MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THE WATCH AREA. IF SEVERE WEATHER IS OBSERVED...OR A WARNING IS ISSUED...SEEK SHELTER IN AN INTERIOR ROOM. JDK
Local storm report, Jun 4, 7:49 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
649 PM MDT FRI JUN 04 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0640 PM TSTM WND GST 8 NE IDALIA 39.78N 102.19W
06/04/2004 60 MPH YUMA CO TRAINED SPOTTER
0636 PM TSTM WND GST 12 W GOODLAND 39.35N 101.93W
06/04/2004 58 MPH SHERMAN KS TRAINED SPOTTER
&&
BOYDLocal storm report, Jun 4, 7:51 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
651 PM MDT FRI JUN 04 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0650 PM HAIL TRIBUNE 38.47N 101.75W
06/04/2004 0.88 INCH GREELEY KS TRAINED SPOTTER
&&
BOYDLocal storm report, Jun 4, 7:53 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
653 PM MDT FRI JUN 04 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0651 PM HAIL 1 E TRIBUNE 38.47N 101.74W
06/04/2004 1.00 INCH GREELEY KS LAW ENFORCEMENT
&&
BOYDLocal storm report, Jun 4, 8:18 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
718 PM MDT FRI JUN 04 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0626 PM TORNADO 5 S TRIBUNE 38.40N 101.75W
06/04/2004 F0 GREELEY KS PUBLIC
TORNADO BRIEFLY TOUCHED DOWN THEN WENT BACK UP.
&&
BOYDThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 7:18 PM CDT | Severe Thunderstorm Warning | GLD | Greeley | 57 min |
| Jun 4, 7:40 PM CDT | Severe Thunderstorm Warning | GLD | Sherman | 50 min |
| Jun 4, 7:47 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 43 min |
| Jun 4, 8:01 PM CDT | Severe Thunderstorm Warning | GLD | Wichita | 74 min |
| Jun 4, 8:15 PM CDT | Severe Thunderstorm Warning | GLD | Greeley | 30 min |
| Jun 4, 8:25 PM CDT | Severe Thunderstorm Warning | GLD | Logan | 80 min |
| Jun 4, 8:51 PM CDT | Severe Thunderstorm Warning | GLD | Thomas | 39 min |
| Jun 4, 9:16 PM CDT | Severe Thunderstorm Warning | GLD | Gove | 44 min |
| Jun 4, 9:22 PM CDT | Severe Thunderstorm Warning | GLD | Rawlins | 38 min |
| Jun 4, 9:26 PM CDT | Severe Thunderstorm Warning | GLD | Sheridan | 64 min |
| Jun 4, 9:31 PM CDT | Severe Thunderstorm Warning | GLD | Thomas | 29 min |
| Jun 4, 9:59 PM CDT | Severe Thunderstorm Warning | GLD | Gove | 31 min |
| Jun 4, 9:59 PM CDT | Tornado Warning | GLD | Decatur | 46 min |
| Jun 4, 10:25 PM CDT | Severe Thunderstorm Warning | GLD | Gove | 35 min |
Nearby
Tornado Warnings in Kansas, 2004Every tornado warning in 2004Tornadoes in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.